Kansas, 2011

Hail in Kansas, June 4, 2011

June 4, 2011 · NWS ICT · 1 event in 1 county or zone

A few strong to severe thunderstorms affected east-central Kansas during the late afternoon hours on the 4th, producing marginally severe hail across Marion county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few strong to severe thunderstorms affected east-central Kansas during the late afternoon hours on the 4th, producing marginally severe hail across Marion county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 4, 1:58 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 4, 1:58 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SAT JUN 4 2011

.DISCUSSION...

TONIGHT:
FAIRLY STAGNANT WEATHER PATTERN. UPPER LEVEL HIGH
PRESSURE RIDGE CENTERED OVER THE SOUTHEAST U.S. TO THE WEST....AN
UPPER LEVEL STORM SYSTEM MOVING ONTO THE CALIFORNIA COAST. BETWEEN
THESE 2 SYSTEMS...SUB-TROPICAL MOISTURE RIDING UP FROM THE
SOUTHERN ROCKIES INTO THE CENTRAL PLAINS....WITH A BAND OF MID-
LEVEL MOISTURE EVIDENT FROM NORTHEASTERN NEW MEXICO...ACROSS
NORTHERN KANSAS AND NEBRASKA EASTWARD INTO THE EASTERN GREAT
LAKES. THE MID LEVEL MOISTURE COMBINED WITH A COLD FRONT THAT
EXTENDED ACROSS CENTRAL KANSAS INTO NORTHERN MISSOURI AND
AFTERNOON HEATING WILL BE THE FOCUS FOR A FEW SHOWERS AND
THUNDERSTORMS MAINLY NORTH OF A HUTCHINSON TO MARION LINE THIS
AFTERNOON AND INTO THIS EVENING. THINK THE CHANCES FOR ANY
THUNDERSTORMS WILL WANE A FEW HOURS AFTER SUNSET SINCE THE MID-
LEVEL SUPPORT IS JUST NOT THAT STRONG.

SUNDAY THROUGH WEDNESDAY:
NO SIGNIFICANT DAY TO DAY CHANGES ANTICIPATED. UPPER LEVEL RIDGE
WILL CONTINUE TO DOMINATE THE SOUTHEASTERN THIRD OF THE U.S. WITH A
LOW PRESSURE TROF THROUGH THE WESTERN U.S. AND SOUTHWEST FLOW FROM
THE SOUTHERN ROCKIES INTO THE NORTHERN PLAINS. TEMPERATURES WILL
CONTINUE TO BE MORE LIKE LATE JULY INTO AUGUST RATHER THAN EARLY
JUNE WITH HIGHS IN THE 90S  AND LOWS AROUND 70. DON'T SEE MUCH HOPE
FOR PRECIPITATION AS THE MAIN ENERGY WILL STAY TO THE WEST AND NORTH
WHERE THE SUBTROPICAL MOISTURE IS MORE PRONOUNCED. WILL REMAIN
BREEZY AS THE SOUTHWEST FLOW WILL MAINTAIN THE LEE TROF AND DECENT
GRADIENT OVER THE FORECAST AREA.

THURSDAY THROUGH SATURDAY:
THURSDAY THE UPPER RIDGE BEGINS BREAKING DOWN AS THE UPPER TROF
MOVES EAST TOWARD THE GREAT BASIN REGION. MODELS ARE CONSISTENT WITH
TAKING A FRONTAL BOUNDARY AND MOVING IT TOWARD CENTRAL KANSAS WITH
CHANCES OF THUNDERSTORMS FOR THAT AREA INTO THURSDAY THEN SPREADING
THOSE CHANCES INTO SOUTHEAST KANSAS BY FRIDAY MORNING. FOR FRIDAY
AND INTO SATURDAY THE SURFACE BOUNDARY STAYS IN THE AREA BUT BEYOND
THAT NOT MUCH IN THE WAY OF ANY STRONG DYNAMICS. WITH THE BOUNDARY
IN THE AREA WILL MAINTAIN SOME SMALL POPS ESPECIALLY IN OUR WESTERN
COUNTIES BUT CONFIDENCE IS NOT HIGH FOR MEASURABLE RAINFALL TO
OCCUR.

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE SHOWERS OVER CENTRAL KS THIS
AFTERNOON THROUGH THE EVENING HOURS.

WEAK COLD FRONT EXTENDS FROM NORTHEAST KS INTO THE WEST CENTRAL
PORTION OF THE STATE. MEANWHILE DIRTY SW MID AND UPPER FLOW REMAINS
OVER THE HIGH PLAINS WITH WATER VAPOR IMAGERY SHOWING NUMEROUS WEAK
IMPULSES EMBEDDED INTO THE FLOW. THIS WILL CONTINUE TO RESULT IN
SOME SHOWERS OVER CENTRAL KS WITH BASES GREATER THAN 10,000FT. AT
THIS TIME FEEL THAT THE EXTENSIVE MID AND HIGH CLOUDS SHOULD KEEP
THE AIRMASS CAPPED ALONG THE SURFACE BOUNDARY FOR THE REMAINDER OF
THE AFTERNOON. THEREFORE CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL
REMAIN OVER THE FORECAST AREA THROUGH THIS TAF PERIOD AND LIKELY
LONGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71 100  71  98 /  10   0   0   0
HUTCHINSON      69  99  70  98 /  10   0   0   0
NEWTON          70  99  71  98 /  10   0   0   0
ELDORADO        71  98  71  98 /  10   0   0   0
WINFIELD-KWLD   71 102  72  98 /  10   0   0   0
RUSSELL         66  97  67  98 /  30   0   0   0
GREAT BEND      67  99  68  98 /  20   0   0   0
SALINA          68  97  69  97 /  20   0   0   0
MCPHERSON       69  99  70  98 /  10   0   0   0
COFFEYVILLE     71  96  72  97 /  10   0   0   0
CHANUTE         71  95  71  96 /  10   0   0   0
IOLA            71  94  71  95 /  10   0   0   0
PARSONS-KPPF    71  96  71  96 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAWSON/ELDER
Hazardous weather outlook, Jun 4, 3:14 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT JUN 4 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MINOR RIVER FLOODING WILL CONTINUE ALONG THE SALINE RIVER AND SALT
CREEK IN CENTRAL KANSAS TONIGHT. PLEASE REFER TO THE LATEST RIVER
AND AREAL FLOOD WARNINGS FOR ADDITIONAL DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING OVER CENTRAL
KANSAS...MAINLY ALONG AND WEST OF A HUTCHINSON TO MARION LINE. A FEW
OF THE THUNDERSTORMS MAY BE STRONG WITH BOTH SMALL HAIL AND WINDS
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES OF 100 TO 104 ARE POSSIBLE IN EXTREME SOUTH-CENTRAL
KANSAS SUNDAY AFTERNOON AND IN EXTREME SOUTHEAST KANSAS MONDAY
AFTERNOON.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALL AREAS THURSDAY
NIGHT THEN AGAIN FRIDAY NIGHT MAINLY WEST OF HARPER TO MARION
LINE. ACROSS CENTRAL KANSAS A FEW OF THE THUNDERSTORMS WILL BE
CAPABLE OF BOTH SMALL HAIL AND WINDS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 4, 2:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT SAT JUN 4 2011

KSZ067-042100-
RENO-
336 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN RENO COUNTY...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STAFFORD...OR 21 MILES NORTHEAST OF
PRATT...AND MOVING NORTHEAST AT 20 MPH.

A FEW WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN.

SEVERE WEATHER IS NOT ANTICIPATED.

KLEINSASSER
Special weather statement, Jun 4, 2:53 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SAT JUN 4 2011

KSZ067-042130-
RENO-
353 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RENO COUNTY...

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 28 MILES WEST OF HUTCHINSON...
AND MOVING NORTHEAST AT 20 MPH.

A FEW WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG
WITH PEA SIZE HAIL.

SEVERE WEATHER IS NOT ANTICIPATED.

KLEINSASSER

The radar

The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
June 4, 3:25 PM CST
Where
Marion County, Hillsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.350, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324475.